Alert archive / Virginia / Flash Flood Warnings in 2025

Flash Flood Warning 36, NWS Blacksburg, VA

July 9, 2025Smyth County, Wythe County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 9, 2025, 2:43 PM EDT for Smyth County, Wythe County, Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2025, 2:43 PM EDT (18:43 UTC)
Expired
Jul 9, 2025, 7:44 PM EDT
In force
5 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Smyth County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 88 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2025-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2025-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1273 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

186 
WGUS51 KRNK 091843
FFWRNK
VAC173-197-100045-
/O.NEW.KRNK.FF.W.0036.250709T1843Z-250710T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
243 PM EDT Wed Jul 9 2025

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  East Central Smyth County in southwestern Virginia...
  Southwestern Wythe County in southwestern Virginia...

* Until 845 PM EDT Wednesday.

* At 243 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and locally 3 inches 
  of rain have fallen. Rainfall rates are observed to be as high as 
  2 inches per hour at times. Additional rainfall amounts of 1 to 2 
  inches are possible in the warned area as additional storms arrive 
  from the west. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Wytheville...                      Rural Retreat...
  Speedwell...                       Crockett...
  Cripple Creek...                   Marion Wytheville...
  Atkins...

This includes the following streams and drainages...
  Comers Rock Branch, Dry Creek, Dulton Branch, Cold Run, Cripple 
  Creek, East Dry Run Fork, Killinger Creek, Blue Spring Creek, 
  Jerry Creek, Cove Creek, Dry Run and Dungeon Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on X.

&&

LAT...LON 3683 8101 3676 8125 3676 8126 3676 8127
      3675 8130 3675 8131 3675 8135 3687 8143
      3698 8111

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2 INCHES IN 1 HOUR

$$

16
2 follow-up statements
051 
WGUS71 KRNK 092000
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
400 PM EDT Wed Jul 9 2025

VAC173-197-100045-
/O.CON.KRNK.FF.W.0036.000000T0000Z-250710T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Smyth VA-Wythe VA-
400 PM EDT Wed Jul 9 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT THIS 
EVENING FOR EAST CENTRAL SMYTH AND SOUTHWESTERN WYTHE COUNTIES...

At 400 PM EDT, Doppler radar and automated rain gauges indicated 
that heavy rain from thunderstorms has exited the warned area, 
leaving only light to moderate rainfall. Between 2 and 3 inches of 
rain have fallen since 2 pm. Runoff from this heavy rain continues 
to collect in area creeks and streams, which may cause them to rise 
out of their banks. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Wytheville...                      Rural Retreat...
Speedwell...                       Crockett...
Cripple Creek...                   Marion Wytheville...
Atkins...

This includes the following streams and drainages...
  Cove Creek, Dungeon Branch, East Dry Run Fork, Killinger Creek, 
  Dry Creek, Cripple Creek, Blue Spring Creek, Comers Rock Branch, 
  Cold Run, Dulton Branch, Dry Run and Jerry Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on X.

&&

LAT...LON 3683 8101 3676 8125 3676 8126 3676 8127
      3675 8130 3675 8131 3675 8135 3687 8143
      3698 8111

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

16
494 
WGUS71 KRNK 092344
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
744 PM EDT Wed Jul 9 2025

VAC173-197-092354-
/O.CAN.KRNK.FF.W.0036.000000T0000Z-250710T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Smyth VA-Wythe VA-
744 PM EDT Wed Jul 9 2025

...FLASH FLOOD WARNING FOR EAST CENTRAL SMYTH AND SOUTHWESTERN WYTHE 
COUNTIES HAS BEEN REPLACED WITH A FLOOD ADVISORY...

&&

LAT...LON 3683 8101 3676 8125 3676 8126 3676 8127
      3675 8130 3675 8131 3675 8135 3687 8143
      3698 8111

$$

16

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 1:38 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 9, 1:38 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
138 PM EDT Wed Jul 9 2025

.SYNOPSIS...
Pattern stays stagnant through the weekend with daily storm
chances and humid conditions.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 115 PM EDT Wednesday...

Key Messages:

1) Flood Watch east of the Blue Ridge.

2) Some storms this afternoon and evening may be strong to
severe, with damaging winds and isolated large hail the main
threats.

3) Storms again Thursday, possibly severe and with torrential
rains.

Thunderstorms developing earlier than forecast across the
mountains, with some multi-cellular clusters and storm motion
northeast at 10-12kts. Approaching shortwave from the west
combined with SBCAPEs of 2500-3500 J/kg will set the stage for
strong to severe storms through evening. A watch may be issued
soon for parts of the area.

From SPC: Latest GOES IR and MRMS imagery all show steady
intensification of convection as well as a gradual increase in
convective coverage across the central Appalachians. This trend is
expected to continue over the next several hours amid continued
daytime heating/destabilization and as convection approaches the
apex of a buoyancy axis extending from the Carolinas into southern
PA. Additionally, moderate mid-level flow associated with a
low-amplitude upper disturbance is supporting adequate deep-layer
shear (around 30 knots) for organized convection, including a couple
of supercells. The expectation over the next several hours is that a
mix of discrete cells and clusters will gradually grow upscale into
one or more short, but organized, line segments given persistent
broad-scale ascent, limited capping, and storm motions largely
aligned with the zone of initiation.

Flooding is also a concern with slow movement and training and
current watch already has this in hand, though cannot rule out
isolated flooding in the mountains as well. PWATs running 1.5 to
2.0 inches will translate to 2-4"/hr rates in stronger storms.
Areas impacted by Chantal earlier in the week will definitely
need to watch carefully for flooding. We still have road
closures in southern Halifax County VA due to water being
released by Hyco Lake Dam.

Storms could linger right past midnight in the east. Thursday
almost looks like a repeat though the next wave may shift across
faster than whats occurring today and looks like the Piedmont
may have more coverage than the mountains, or at least more
stronger convection.

Forecast confidence is moderate to high for storms/flooding
threat this afternoon, and moderate on coverage Thursday.

Storms/cloud cover will keep high temps temperated somewhat but
lows will be muggy in the 60s to lower 70s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 130 PM EDT Wednesday...

Key Messages:

1) Daily pattern of showers and thunderstorms continue

2) Flood concerns remain into the weekend

Weather activity for the rest of the week is pretty similar to the
past several days with the exception of a lower severe threat.
Another frontal system approaches but stalls before entering the
region, which means additional days of warm and moist air. Dew
points will continue to be in the mid-60s and mid-70s while high
temperatures will be around the upper 70s to upper 80s. Winds
aloft get weaker and relatively more zonal as the overall
westerly flow is well to our north and the nearest ridge will be
over Florida. This ridge, however, will gradually move north
and move westward towards Louisiana. The winds above the Mid-
Atlantic will still pass several shortwaves trough the area and
bring daily chances of thunderstorms and showers. Wind shear is
practically absent which will place a strong cap on any severe
weather potential.

Flooding, however, will still be a concern. While future flood
threats will be partially dependent on how much rain falls
leading up to this part of the forecast, additional rainfall
chances raises the risk of flooding into the weekend. The
Weather Prediction Center has a Marginal Risk of Excessive
Rainfall for Friday to account for this risk. PWATs are forecast
to be between 1.25-1.75" which would be closer to
climatological averages and still enough to produce heavy
rainfall.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 134 PM EDT Wednesday...

Key Messages:

1) Daily pattern of thunderstorms continues

An upper level ridge over the Deep South will slowly make its way
westward next week. There is a signal of a cold front that may
actually move through the area to provide a brief break in this heat
and humid weather, but confidence is currently low on its potential
passage and impact. Model guidance suggests even with the frontal
passage, hot and moist airmass would quickly recover into the area.
This means the daily opportunities for rain and thunderstorms will
continue into next week. Dew points, generally, will stay between
the mid-60s to mid-70s and high temperatures will likely still be in
the upper 70s to upper 80s.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
As of 130 PM EDT Wednesday...

Storms will likely impact most if not terminals this afternoon,
lingering this evening east of the Blue Ridge. Will see MVFR or
lower in storms, otherwise VFR. Some storms may bring strong
winds as well.

Should see fog/low clouds again late tonight, for most areas,
higher probability in the mountains.

Return to VFR by 14z Thu with storms after 18z.

.EXTENDED AVIATION OUTLOOK...

The forecast continues in a typical summertime weather pattern
with daily chance of showers/storms during the peak heating
hours each day through the weekend. Morning fog will also be
possible each day, especially at LWB and BCB.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through late tonight for VAZ033>035-043>047-058-
     059.
NC...Flood Watch through late tonight for NCZ004>006.
WV...None.

&&

SYNOPSIS...SH/WP
NEAR TERM...WP
SHORT TERM...CG
LONG TERM...CG
AVIATION...SH/WP
Hazardous weather outlook, Jul 9, 2:09 PM EDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
209 PM EDT Wed Jul 9 2025

NCZ004>006-VAZ033>035-043>047-058-059-101815-
Stokes-Rockingham-Caswell-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
209 PM EDT Wed Jul 9 2025

...SEVERE THUNDERSTORM WATCH 497 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms are possible Thursday and Friday. Locally
heavy rainfall and isolated instances of flash flooding are possible
each day. A few storms could also become strong to severe, with
damaging wind gusts the main threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report flooding, hail of any size,
as well as any damage caused by thunderstorm winds in their area.

NCZ001>003-018>020-VAZ007-009>020-022>024-032-WVZ042>044-507-508-
101815-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
209 PM EDT Wed Jul 9 2025

...SEVERE THUNDERSTORM WATCH 497 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms are possible Thursday and Friday. Locally
heavy rainfall and isolated instances of flash flooding are possible
each day. A few storms could also become strong to severe, with
damaging wind gusts the main threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report flooding, hail of any size,
as well as any damage caused by thunderstorm winds in their area.

In the hours before

Special weather statement, Jul 9, 2:07 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
207 PM EDT Wed Jul 9 2025

VAZ033-034-091830-
Franklin VA-Bedford VA-
207 PM EDT Wed Jul 9 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN BEDFORD AND CENTRAL
FRANKLIN COUNTIES THROUGH 230 PM EDT...

At 207 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Goodview to Western Smith Mountain Lake to near
Ferrum. Movement was east at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rocky Mount...
Boones Mill...
Moneta...
Ferrum...
Burnt Chimney...
Northwest Smith Mountain Lake...
and Goodview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central North Carolina...and central, south central,
southwestern and west central Virginia.

&&

LAT...LON 3730 7957 3707 7956 3694 7980 3690 8000
      3708 8001 3724 7978
TIME...MOT...LOC 1807Z 251DEG 12KT 3722 7970 3703 7971 3694 7997

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, Jul 9, 2:10 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
210 PM EDT Wed Jul 9 2025

NCZ001>003-018-019-VAZ016-032-091830-
Surry NC-Ashe NC-Wilkes NC-Watauga NC-Alleghany NC-Patrick VA-
Carroll VA-
210 PM EDT Wed Jul 9 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN
ALLEGHANY...NORTHERN SURRY...CENTRAL WILKES...SOUTHERN WATAUGA AND
SOUTHEASTERN ASHE COUNTIES IN NORTHWESTERN NORTH
CAROLINA...SOUTHEASTERN CARROLL AND SOUTHWESTERN PATRICK COUNTIES IN
SOUTHWESTERN VIRGINIA THROUGH 230 PM EDT...

At 209 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ararat to near Grandfather Mountain State
Park. Movement was east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Boone...
Mount Airy...
Flat Rock...
Dobson...
Blowing Rock...
Traphill...
and Foscoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central and northwestern North Carolina...and south central,
southwestern and west central Virginia.

&&

LAT...LON 3667 8054 3662 8020 3655 8038 3655 8044
      3652 8044 3609 8147 3612 8155 3612 8181
      3617 8183
TIME...MOT...LOC 1809Z 267DEG 16KT 3657 8054 3608 8177

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, Jul 9, 2:11 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
211 PM EDT Wed Jul 9 2025

WVZ508-091830-
Western Greenbrier WV-
211 PM EDT Wed Jul 9 2025

...A STRONG THUNDERSTORM WILL IMPACT
NORTHWESTERN GREENBRIER COUNTY THROUGH 230 PM EDT...

At 211 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rainelle, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Bingham...
Meadow Bluff...
Duo...
and Anjean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
west central Virginia...and southeastern West Virginia.

&&

LAT...LON 3815 8058 3792 8054 3788 8059 3787 8075
      3788 8076 3786 8080 3789 8076 3795 8081
      3799 8077 3799 8079 3802 8080 3804 8083
      3806 8080 3806 8082 3805 8084 3806 8087
      3808 8089 3810 8088 3808 8071 3815 8061
TIME...MOT...LOC 1811Z 262DEG 18KT 3799 8080

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, Jul 9, 2:30 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
230 PM EDT Wed Jul 9 2025

NCZ002-003-091845-
Surry NC-Alleghany NC-
230 PM EDT Wed Jul 9 2025

...A STRONG THUNDERSTORM WILL IMPACT
EAST CENTRAL ALLEGHANY AND NORTHWESTERN SURRY COUNTIES IN
NORTHWESTERN NORTH CAROLINA THROUGH 245 PM EDT...

At 230 PM EDT, Doppler radar was tracking a strong thunderstorm near
Roaring Gap, or near Mountain Park, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Barrett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central and northwestern North Carolina...and southwestern
Virginia.

&&

LAT...LON 3638 8093 3638 8094 3640 8097 3642 8095
      3646 8102 3653 8093 3648 8078 3637 8093
TIME...MOT...LOC 1830Z 218DEG 15KT 3643 8094

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, Jul 9, 2:38 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
238 PM EDT Wed Jul 9 2025

VAZ009-012-015-091900-
Grayson VA-Wythe VA-Smyth VA-
238 PM EDT Wed Jul 9 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL
SMYTH...SOUTHWESTERN WYTHE AND NORTH CENTRAL GRAYSON COUNTIES
THROUGH 300 PM EDT...

At 238 PM EDT, Doppler radar was tracking a strong thunderstorm near
Comers Rock, or near Speedwell, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wytheville...
Speedwell...
Cripple Creek...
Flatridge...
Crockett...
Comers Rock...
and Elk Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northwestern North Carolina...southwestern Virginia...and
southeastern West Virginia.

&&

LAT...LON 3695 8112 3677 8102 3666 8133 3681 8140
TIME...MOT...LOC 1838Z 238DEG 25KT 3680 8126

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DS
Local storm report, Jul 9, 2:40 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
240 PM EDT Wed Jul 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     Tstm Wnd Dmg     1 ENE Salem City        37.29N 80.05W
07/09/2025                   City of Salem      VA   Public

            Thunderstorm winds blew down multiple trees
            along Illinois Avenue.

&&

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:07 PM EDTSpecial Weather StatementRNKCity of Radford38 min
Jul 8, 8:16 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Roanoke, City of Roanoke, City of Salem47 min
Jul 8, 8:26 PM EDTSpecial Weather StatementRNKCity of Danville64 min
Jul 8, 8:39 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville45 min
Jul 8, 8:47 PM EDTSpecial Weather StatementRNKBland, Smyth, Wythe58 min
Jul 8, 9:05 PM EDTSpecial Weather StatementRNKBuckingham25 min
Jul 8, 9:25 PM EDTSpecial Weather StatementRNKCraig50 min
Jul 8, 10:54 PM EDTAreal Flood AdvisoryRNKBuckingham3 hr
Jul 8, 11:42 PM EDTSpecial Weather StatementRNKBuckingham33 min
Jul 9, 12:27 AM EDTSpecial Weather StatementRNKAppomattox, Buckingham, Campbell, Charlotte48 min
Jul 9, 11:56 AM EDTSpecial Weather StatementRNKCity of Galax64 min
Jul 9, 12:20 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Grayson, Patrick, City of Galax55 min
Jul 9, 12:52 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, City of Galax3 hr
Jul 9, 1:03 PM EDTSpecial Weather StatementRNKCity of Roanoke27 min
Jul 9, 1:07 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick53 min
Jul 9, 1:22 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Roanoke, City of Roanoke, City of Salem35 min
Jul 9, 1:33 PM EDTSpecial Weather StatementRNKFranklin27 min
Jul 9, 1:50 PM EDTSpecial Weather StatementRNKBotetourt25 min
Jul 9, 1:52 PM EDTSpecial Weather StatementRNKBotetourt23 min
Jul 9, 1:54 PM EDTSpecial Weather StatementRNKMontgomery21 min
Jul 9, 2:07 PM EDTSpecial Weather StatementRNKFranklin23 min
Jul 9, 2:14 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Rockbridge46 min
Jul 9, 2:20 PM EDTSevere Thunderstorm WarningRNKBedford40 min
Jul 9, 2:38 PM EDTSpecial Weather StatementRNKWythe22 min
Jul 9, 2:52 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Campbell, City of Lynchburg53 min
Jul 9, 2:56 PM EDTSpecial Weather StatementRNKAlleghany, Giles, City of Covington19 min
Jul 9, 3:20 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington25 min
Jul 9, 3:28 PM EDTSpecial Weather StatementRNKAmherst17 min
Jul 9, 3:36 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania39 min
Jul 9, 3:46 PM EDTSpecial Weather StatementRNKAmherst14 min
Jul 9, 3:52 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, City of Martinsville38 min
Jul 9, 3:55 PM EDTFlash Flood WarningRNKAmherst6 hr
Jul 9, 4:08 PM EDTFlash Flood WarningRNKAlleghany, City of Covington5 hr
Jul 9, 4:08 PM EDTSpecial Weather StatementRNKGiles22 min
Jul 9, 4:14 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham61 min
Jul 9, 4:24 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville51 min
Jul 9, 4:40 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham, Campbell65 min
Jul 9, 4:45 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Pittsylvania45 min
Jul 9, 5:01 PM EDTSevere Thunderstorm WarningRNKPittsylvania44 min
Jul 9, 5:12 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte48 min
Jul 9, 5:17 PM EDTSevere Thunderstorm WarningRNKBuckingham58 min
Jul 9, 5:29 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville46 min
Jul 9, 5:46 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania, City of Danville89 min
Jul 9, 6:34 PM EDTFlash Flood WarningRNKCharlotte, Halifax5 hr
Jul 9, 7:44 PM EDTAreal Flood AdvisoryRNKSmyth, Wythe3 hr

Nearby

Flash Flood Warnings in Virginia, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.